Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 45, NWS Kansas City, MO

June 8, 2014Doniphan County, Kansas; Andrew County, Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Jun 8, 2014, 6:46 AM CDT for Doniphan County, Kansas; Andrew County, Buchanan County, Missouri. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Jun 8, 2014, 6:46 AM CDT (11:46 UTC)
Expired
Jun 9, 2014, 8:25 PM CDT
In force
38 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at St. Joseph (SJSM7). The gauge peaked at 17.89 ft at Jun 8, 2014, 10:00 AM CDT.

actionminormoderate152006/0806/0906/1006/11
Action stage
14 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WGUS43 KEAX 081146
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
646 AM CDT SUN JUN 8 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-091146-
/O.NEW.KEAX.FL.W.0045.140608T1146Z-140610T0125Z/
/SJSM7.1.ER.140608T0955Z.140608T1800Z.140609T0125Z.NO/
646 AM CDT SUN JUN 8 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at St Joseph.
* until Monday evening.
* At  6:30 AM Sunday the stage was 17.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.9 feet by this
  afternoon. The river will fall below flood stage this evening.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   17.4   Sun 06 AM   17.9 this afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jun 8, 5:56 AM CDT, 50 minutes earlier.

Area forecast discussion, Jun 8, 5:56 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT Sun Jun 8 2014

.DISCUSSION...
Issued at 403 AM CDT SUN JUN 8 2014

Surface cold front has moved its way through the forecast area with
very light NNW winds bringing cooler and drier air into NW and C MO.
Some post frontal stratus has also formed in the cooler air across
NC MO, extending farther south toward the KC Metro area. Expect this
stratus to linger in the area for a good portion of the day, perhaps
transitioning to more of a StratoCu deck as day time mixing occurs.
Early morning fog is also a possibility across the area as light
winds and near saturated conditions will dwell at the surface. Don't
expect any widespread dense fog, however a few patches of early
morning fog will be possible, especially in low-lying areas. Highs
on Sunday will be very comfortable as Max temps will likely reside
in the middle to upper 70 degree range, with slightly less humid
conditions than previous days contained.

Sunday will also mark the lull in the pattern where rain will not be
affecting the area. That lull will likely come to an end on Monday
as another fairly potent trough moves into the central part of the
US. Strong warm air advection will pick up through the afternoon,
evening, and overnight hours on Sunday, ultimately culminating in
rain commencing across C and E Kansas by Sunday night. W MO will
likely remain dry through the entire day on Sunday and most of the
night on Sunday night before precipitation begins, likely Monday
morning. Instability will be rather minimal for this event, as MU
CAPE values will likely stay below 1000 J/kg, however even with low
instability embedded thunderstorms will be possible throughout the
day on Monday. As the trough spreads over the area it will likely
cut off from the mean flow and become somewhat slow in its
progression to the east. The result will be rain and thunderstorms
all day on Monday, with light to moderate showers lingering into
Monday night and Tuesday as the low slowly traverses the area. Given
the current expected track of the low - south of the forecast area -
it will leave W/NW/C MO in a favored area for prolong rainfall
through at least Tuesday morning before gradually tapering off
through the day on Tuesday. No severe weather is expected from this
system, however it could produce a prolonged period of efficient
rain, lasting 24 to 36 hours. The result would be a decent amount of
widespread 1 to 2 inch rain totals, with some areas perhaps reaching
2 to 3 inches through the early part of the work week. The added
rainfall, while much needed, could bring more water problems to the
area, considering widely saturated soils and streams running high
from previous rains.

Light rain could persist through much of the day on Tuesday, but
expect the heavier showers to move well off to the east by Tuesday
afternoon, with eventual drying across the entire area by Wednesday
as shortwave ridging begins to move into the area. Behind the
departing trough a strong cold front will push into the area
scouring out the moisture, at least for a couple days. This should
further help with relaxing some of the humidity across the area.

By Wednesday southerly return flow is expected to bring warm/moist
air back into the Plains. Other than a warm up back to seasonal
normals the pattern becomes a bit less clear as NW mid level flow
commences. Expect the forecast area to remain under the better flow
through most of the week, which will keep the area at risk for
overnight convective complexes. The mid level ridge over the
Southern Plains will continue to strengthen through the end of the
week, and that strengthening will help to lessen the mid level flow
over the area, reducing chances for overnight MCS activity toward
the end of the week and early next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 551 AM CDT SUN JUN 8 2014

Small area of stratus moving through the terminals early this
morning. Expect that stratus to rise to around VFR/MVFR threshold by
late this morning. Expect rain to move into the area late in the
forecast period, with more pronounced rain extending after the end of
this forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Jun 8, 5:36 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 AM CDT SUN JUN 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
536 AM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED MONDAY THROUGH AT LEAST
 TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED...BUT HEAVY RAIN
 COULD EXACERBATE ONGOING RIVER FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:33 PM CDTRiver Flood WarningEAXAtchison, Holt27 hr
Jun 8, 4:51 PM CDTRiver Flood WarningEAXCooper, Howard50 hr

Nearby

River Flood Warnings in Missouri, 2014River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.